|Fat in blood
May 10, 2002
I am a 28 year old man, tall, slim and rather fit. I was diagnozed with HIV 2 years ago and immidiately started taking Zerit, Ziagen and Videx due to a CD4 count of only 130 and a viral load of 68,000. Last year, I had to change to Combivir and Sustiva due to lactic acedosis (3.9) and high liver counts. Those conditions have reversed and my current lab results are quite good - the viral load has been negative during almost 2 years and my CD4 count is 490 and rising. However, after my latest blood test my doctor told me that I now have elevated levels of fat on my blood (don't know the numbers). I always forget to ask the right questions when seing my doctor, so I hope you can answer these questions: 1)I guess high fat levels are bad, but am I in immediate danger of getting cardio vascular problems or is it 'only' a long term risk? 2) Can I do anything to reverse this condition - my doctor (who seems very competent) only told me to take up exercise again after a 2 year break....Is fitness training OK or should I also do some cardio vascular training? And should I take Aspirin or is that i bit over the top? 3) My doctor asked me whether I smoke (no) or drink (on evarage only 5-8 units of alcohol a week). Why did he ask that? Does that influence the fat level? Thanks for your answers!
Response from Dr. Henry
You need to find out more details regarding the specifics of your elevated blood fats (good cholesterol= HDL, bad cholesterol= LDL, triglycerides?). Risk for heart disease is rarely an emergency but extends over years. Other risk factors that are important include smoking (very important), family history, hypertension, diabetes, amount of exercise, and diet. Alcohol can particulary increase the triglycerides levels. Diet and exercise are the initial steps to manage increased blood fats. If the risk for coronary artery disease is modestly elevated than low dose aspirin is also often recommended. Your current HIV regimen is associated with some increases in blood fats but compared to other HIV drug cocktails usually is average or better than average. KH
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.